Hail, Dodge
- When
- March 21, 4:25 PM CST
- Where
- Dodge County, 0.69 mi S of Fremont Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.440, -96.530
Near Fremont Lakes area.
A broken line of severe thunderstorms formed along a cold front that moved across eastern Nebraska and western Iowa during the late afternoon and evening hours on March 21. Temperatures climbed into the 70s to around 80 degrees in advance of the front, and dew-points rose into the upper 50s to lower 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A broken line of severe thunderstorms formed along a cold front that moved across eastern Nebraska and western Iowa during the late afternoon and evening hours on March 21. Temperatures climbed into the 70s to around 80 degrees in advance of the front, and dew-points rose into the upper 50s to lower 60s. This provided the necessary instability to help touch off the severe thunderstorms. The storms produced mainly nickel to quarter size hail...although a few larger stones were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 21, 3:14 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 414 PM CDT WED MAR 21 2007 .SHORT TERM...TONIGHT THROUGH SATURDAY. SHORT TERM CONCERNS WILL FOCUS ON SEVERE WEATHER DEVELOPMENT WITH THE PASSAGE OF THE COLD FRONT TONIGHT. THE 18Z OAX OUNDING REVEALED A CAP TO BE OVERCOME THIS AFTERNOON AND CAPE OF NEARLY 1800 J/KG. THE LATEST SFC ANALYSIS HAD THE WIND SHIFT THROUGH WAYNE AND OFK AND THE AREA OF LOW PRES NR OLU AND YORK. THE AREA OF LOW PRES EXTENDED SOUTHWESTWARD INTO WRN KS WITH THE DRYLINE NEAR HAYES KS. THE POTENTIAL FOR SEVERE STORMS WITH LARGE HAIL DAMAGING WINDS AND ISOLD TORNADOES IS AHEAD OF AND ALONG THE COLD FNT. LATEST SPC MESOSCALE ANALYSIS CONTINUES TO SHOW LOW LCL HTS OF LESS THAN 1000M...CAPES AROUND 2000 J/KM AND BRN SHEAR OF 30M2/S2...HOWEVER BRN SHEAR HAS BEEN INCREASING CLOSE TO 60M2/S2 ACRS SE NEB AND SW IA. RUC/NAM FCST SOUNDINGS SHOW THE WEAKENING CAP LATE WITH AFTERNOON AND EVENING. CONTINUED TO MENTION POTENTIAL FOR DAMAGING WINDS AND HAIL IN PRODUCTS AND ISOLATED TORNADO THREAT IN HWO. WE ARE LACKING A WELL-DEFINED SURFACE CIRCULATION. WITH THE FNT THRU THE NW HAVE DROPPED MENTION OF TSRA THERE AND DROPPED MENTION ACRS THE NW HALF OF THE CWA AFTER MIDNIGHT. NORTH WINDS AND DRIER DEWPOINTS SHOULD ALLOW TEMPS TO DROP BACK INTO THE 30S N AND REMAIN IN THE UPR 40S S. THE SFC FNT PUSHES TO THE S OF THE FCST AREA THU MORNING...HOWEVER THE H85 FNT REMAINS DRAPED ACRS SRN NEB. LEFT CHC FOR TSRA INTO THUR AND THU NIGHT. THE SPLIT FLOW PATTERN CONTINUES AND THE CLOSED LOW OVER BAJA WILL ALLOW THE MILD/MOIST SW FLOW ALOFT TO CONTINUE. A STRONGER WAVE APPROACHES IN THE NRN FLOW FRI/SAT AND THE CLOSED LOW BEGINS TO MOVE INTO THE ROCKIES WITH THE GFS...BUT IS AN OPEN WAVE ON THE ECMWF...THUS CONTINUED TSRA CHANCES INTO THE WEEKEND. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. THE STORM SYSTEM FROM SAT CONTINUES ACRS NEB SUNDAY AND THIS NEGATIVELY TILTED SYSTEM COULD BRING SEVERE WEATHER WITH IT. THERE IS A BREAK IN THE STORMY WEATHER MON AND EARLY TUES...HOWEVER A STRENGTHENING LOW LEVEL JET AND A COLD FRONTAL PASSAGE MAY PRODUCE SEVERE STORMS TUES/WED. LOOK FOR ABOVE NORMAL TEMPS WITH HIGHS IN THE 60S AND 70S. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1134 AM CDT WED MAR 21 2007 IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045- 050>053-065>068-078-088>093-220645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-THURSTON-WAYNE-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE- WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS- OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1134 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...A FEW SEVERE...ARE LIKELY TO DEVELOP LATER THIS AFTERNOON. INITIAL DEVELOPMENT SHOULD BE NEAR A COLD FRONT FROM NORTH OF OMAHA TO WEST AND SOUTHWEST OF LINCOLN BETWEEN 4 AND 6 PM. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT DURING INITIAL THUNDERSTORM DEVELOPMENT. THIS WOULD ESPECIALLY BE TRUE ALONG A DRY-LINE AND COLD FRONT INTERSECTION...WHICH IS FORECAST TO BE TO THE WEST AND SOUTHWEST OF LINCOLN BY LATE AFTERNOON. ALTHOUGH THE TORNADO THREAT IS NOT HIGH...PEOPLE SHOULD BE PREPARED FOR THIS POSSIBILITY AND BE ALERT TO DEVELOPING SEVERE WEATHER. THUNDERSTORMS SHOULD SPREAD OVER MUCH OF THE AREA THIS EVENING AS THE COLD FRONT CONTINUES TO MOVE EAST ACROSS EASTERN NEBRASKA AND WESTERN IOWA. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT AND MEDIA INTERESTS WILL BE HELD AT 130 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA THURSDAY MORNING...BUT SEVERE STORMS ARE NOT EXPECTED. HOWEVER...ANOTHER OUTBREAK OF THUNDERSTORMS MAY OCCUR OVER THE WEEKEND...AND THIS COULD PROVE TO BE A SIGNIFICANT SEVERE WEATHER OUTBREAK. A STRONG LOW PRESSURE SYSTEM IS PREDICTED TO MOVE INTO NEBRASKA ON SUNDAY... TRIGGERING WIDESPREAD THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING...ESPECIALLY FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA. NEZ011-012-016-017-030-031-220645- KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-MADISON- 1134 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY EVENING. ALTHOUGH THERE IS A SMALL CHANCE THAT A FEW STORMS COULD BE SEVERE...MOST OF ANY SEVERE WEATHER IS EXPECTED TO BE EAST OR SOUTHEAST OF THE REGION. LARGE HAIL WILL BE THE MAIN THREAT FROM THE STORMS THAT DEVELOP. A COLD FRONT WILL BE MOVING SOUTHEAST THROUGH NEBRASKA AND IOWA THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA THURSDAY MORNING...BUT SEVERE STORMS ARE NOT EXPECTED. HOWEVER...ANOTHER OUTBREAK OF THUNDERSTORMS MAY OCCUR OVER THE WEEKEND...AND THIS COULD PROVE TO BE A SIGNIFICANT SEVERE WEATHER OUTBREAK. A STRONG LOW PRESSURE SYSTEM IS PREDICTED TO MOVE INTO NEBRASKA ON SUNDAY... TRIGGERING WIDESPREAD THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON OR VERY EARLY THIS EVENING. CHERMOK
The Omaha radar (KOAX), 19 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
29 hail, 1 lightning. Local standard time, as filed.
Near Fremont Lakes area.
Mostly pea size but a few up to 3/4 inch.
Hail up to half dollar size was reported around the Garland area.
Hail as large as 1.5 inches in diameter lasted for around 5 minutes near Malcolm.
Very large hail was reported around the Ithaca area. A few stones were as large as 3 inches in diameter.
Hail up to half dollar size caused some vehicle damage near Crete.
The hail was mostly 1/2 inch in diameter, but a few stones were 3/4 of an inch in diameter. The hail was reported near the Gretna rest area on Interstate 80.
Just northeast of Crete.
Lightning struck the gutter of a house causing a fire that caused about $5,000 worth of damage before firefighters brought it under control in about 10 minutes. The fire was in southwest Omaha.
Along Highway 77 south of Lincoln.
Hail up to half dollar size was reported in the Papillion area.
Hail up to 3/4 inches in diameter was reported by the public at the Bay Hills Golf Course.
The public reported hail just under golf ball size near Union, relayed through emergency management.
Hail up to quarter size covered the ground near Sterling.
Two separate severe storms tracked across the county at the same time, one across the northern sections and the other across the south.
Reported 3 miles northeast of Dunbar from the northern cell of 2 severe storms that tracked across the county at the same time.
Hail up to nickel size was reported for around 5 minutes near Beatrice.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11949, 11950, 11951, 11952, 11953, 11955, 11956, 11957, 11958, 11961, 11962, 13891, 11963, 11965, 11966, 11968, 11969, 12893, 11972, 11974, 11976, 11978, 11980, 11981, 11983, 11986, 12078, 12087, 11987, 11989.